Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 288, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2022, 3:55 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2022, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 25, 2022, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:25 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 25, 3:25 PM MST, 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 325 PM MST Thu Aug 25 2022 .SYNOPSIS...Widespread to numerous monsoonal showers and storms are forecast through Saturday. The threat for flash flooding will be greatest during this time period with an isolated severe thunderstorm or two being possible. While drier air arrives Sunday onward, rain and thunderstorms will remain in the forecast, primarily for the higher terrain of the Mogollon Rim, White Mountains, and Grand Canyon Country. && .DISCUSSION...Morning cloud cover and early shower development along the western periphery of a mesoscale convective vortex across Nevada limited daytime heating and overall intensity of showers and thunderstorms today. Rain rates have still be appreciable but with with much better storm motions today, flooding has been more isolated from yesterday. Expect activity to continue into the evening before skies become mostly clear overnight from the Mogollon Rim southward. Lingering cloud cover will continue in the northeast. Where cloud cover clears overnight, patchy fog will be possible with saturated soils conditions and plentiful low level moisture. This should quickly dissipate with sunrise. For Friday, more widespread activity is expected across the area. Flow looks to be from the southwest to northeast around 5-10 mph which should keep storms moving. Training storms will be possible northeast of the high terrain features in Yavapai County similarly to today. As such, flash flooding will remain a threat on Friday but with adequate storm motion, the threat should be isolated. A slow downtrend in monsoon activity is expected Saturday through the weekend as moisture decreases as a shortwave passes to our north brining in drier northwesterly flow. Enough moisture remains in place through Sunday to allow for scattered to widespread thunderstorm developments. The best chances will be along the high terrain. Monday through Wednesday, activity will be more isolated. Behind the shortwave passage, the high will build in across the southwest. Temperatures will also be on the rise with temperatures Wednesday approaching 100 F across the lower elevations. Toward the end of the week, a trough will approach the Pacific Northwest lowering the amplitude of the ridge. Cooler temperatures will return along with a shift to more south to southwesterly flow and a steady return of moisture mainly from the Mogollon Rim southward. This will bring a return in scattered monsoon activity by next weekend. && AVIATION...For the 00Z TAF package...VFR conditions will prevail over the next 24 hours. Scattered SHRA/TSRA will persist through 02Z then become isolated. Scattered storms are expected again after 17Z. MVFR/IFR possible within RA/TSRA. Gusty and erratic winds are possible in and near storms. Aviation discussion not updated for TAF amendments. && FIRE WEATHER...Widespread showers and thunderstorms continue today with a slight downturn in rain and storms on Friday and Saturday. Lightning, Flash flooding, and outflow winds will be the main threats. Look for winds largely under 10 mph outside of rain and storms. Sunday through Tuesday...Expect a downward trend of thunderstorms each day through the period. Afternoon humidity will trend down toward the 20 to 30 percent range, but recent rain should mitigate any appreciable fire weather threat. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 25, 3:40 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
440 PM MDT Thu Aug 25 2022
AZZ009-039-040-252315-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
440 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Keams Canyon through 515 PM MDT/415 PM MST/...
At 439 PM MDT/339 PM MST/, Doppler radar was tracking a strong
thunderstorm over Keams Canyon, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keams Canyon, Low Mountain, Jadito, Jeddito and Navajo.
This includes State Route 264 between mile markers 396 and 413.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3571 11010 3572 11025 3575 11036 3599 11025
3590 10992
TIME...MOT...LOC 2239Z 201DEG 7KT 3580 11022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HumphreysThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:24 PM MST | Areal Flood Advisory | FGZ | Navajo | 111 min |
| Aug 24, 6:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Aug 25, 3:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 25, 3:40 PM MST | Special Weather Statement | FGZ | Navajo | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.